Vermont, 2003

Damaging Wind in Vermont, June 29, 2003

June 29, 2003 · NWS BTV · 1 event in 1 county or zone

An area of low pressure moved across southern Canada during Sunday, June 29th. The associated cold front moved into northern New York during late Sunday night (June 29th).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure moved across southern Canada during Sunday, June 29th. The associated cold front moved into northern New York during late Sunday night (June 29th). Thunderstorms developed along and ahead of this cold front. Some of the thunderstorms resulted in strong winds and very heavy rainfall. In the town of Rochester, a few trees and power lines were blown down along with a large tent. Power was out for a time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 29, 9:45 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 29, 9:45 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1045 PM EDT SUN JUN 29 2003

IT TOOK QUITE AWHILE...BUT SHOWERS AND THUNDERSTORMS HAVE BECOME
FAIRLY WIDESPREAD THIS EVENING AHEAD OF UPR TROF APCHG FROM THE ERN
LAKES AND TEMPORARILY STALLED WAVY COLD FRONT STILL IN THE OTTAWA
VLY.  LATEST MESOSCALE MODELS SUGGEST THE S/WV WONT MOVE THRU MOST
OF THE FCST AREA UNTIL AROUND 09Z...SO SOME AREAS MAY SEE REPEAT
CONVECTION WITH LOCALLY HEAVY RAINFALL AMOUNTS.  A FEW THUNDERSTORMS
HAVE BECOME MARGINALLY SEVERE WITH WIND DAMAGE REPORTED IN
CHITTENDEN COUNTY EARLIER THIS EVENING.

ZONE FORECASTS STILL APPEAR QUITE ACCURATE SO NO CHANGES AT THIS
TIME.  WITH CONTINUED ADVECTION OF HIGHER DEWPOINTS AND SLOWER
ARRIVAL OF COLD FRONT...IT IS PROBABLE THAT MIN TEMPS IN SOME AREAS
WILL HOLD IN THE MID 60S OVERNIGHT...A FEW DEGREES HIGHER THAN SOME
OF THE ZONE FORECASTS.

DISCUSSION FROM 3 PM SUNDAY IS RETAINED BELOW FOR EXPLANATION OF
LATER PERIODS OF THE FORECAST....

WATER VAPOR SHOWS STRONG MID/UPPER LVL TROF ACRS NORTHERN LAKES WITH
NUMEROUS EMBEDDED 5H VORTS. THESE VORTS COMBINED WITH SFC FRNT/LLVL
INSTABILITY WL HELP IN THE DEVELOPMENT OF TRW THIS
AFTERNOON/EVENING. FIRST LINE OF CONVECTION NOW LOCATED OVER
SOUTHERN CANADA ASSOCIATED WITH PRE-FRONTAL TROF WL APPROACH
WESTERN CWA AROUND 19Z. SFC BASED CAPES NEAR 1500 J/KG...VGP < .20...
K-INDEX AROUND 30...AND WND PROFILE SUGGESTS DAMAGING WINDS WL BE
GREATEST SVR WX THREAT. CRNT RADAR/SATL PICS SHOW BROKEN LINE OF
TRW/RW MOVING TOWARD CWA ATTM WITH FIRST 5H S/W.

TONIGHT...MID/UPPER LVL TROF AND ASSOCIATED ASCENT WITH 5H ENERGY WL
SHIFT INTO EASTERN NEW ENGLAND OVERNIGHT. ON GOING CONVECTION WL
SLOWLY WEAKEN OVERNIGHT AS SFC HEATING IS LOSS AND LLVL ATMOSPHERE
BCMGS STABLE. WL CONT TO MENTION SVR WORDING FOR DAMAGING WNDS FOR
EVENING HOURS AND JUST -RW AFTER MIDNIGHT. FIRST LINE OF CONVECTIVE
ASSOCIATED WITH PRE-FRONTAL TROF AND 5H VORT WL LIFT OUT OF CWA BY
03Z. NEXT WEAKER LINE TRW ASSOCIATED WITH MID/UPPER LVL WND MAX (25H
DIVERGENCE) AND LIMITED LLVL INSTABILITY DEVELOPS ACRS WESTERN CWA
BTWN 00-03Z AND MOVES AWAY FROM CWA AFTER 06Z. WITH GOOD 25H ULVL
DIVERGENCE...LLVL SFC CONVERGENCE...AND SOME 85/7H FG WL MENTION POPS
NEAR 100%. PROGGED 850-700MB MOISTURE FIELDS SUGGEST SOME CLRING
TOWARD MORNING WESTERN CWA...WHICH I WL TRY TO SHOW IN GRIDS.
OTHERWISE...SFC DWPTS IN THE M50S/L60S SUPPORT LOWS NEAR 60S MOST
ZONES. THIS WL BE 5 TO 7 DEGREES COOLER THAN LATEST MET GUIDANCE.

MONDAY...CYCLONIC FLOW ASSOCIATED WITH MID/UPPER LVL TROF CONTS ACRS
NE CONUS. BUFKIT MOISTURE PROGGES SUGGEST PLENTY OF CLOUDS AROUND
85MB...STEEP LLVL LAPSE RATES AND UPSLOPE FLOW. WL MENTION MC IN MTN
ZNS WITH CHC FOR --RW. 85H TEMPS AROUND 4C DEGREES COOLER SUPPORT
HIGHS U70 TO NEAR 80F CHAMPLAIN VALLEY TO NEAR 70F MTNS ZNS. THIS IS
ALSO SUPPORTED BY PROGGED 2M TEMPS OFF MESO-ETA.

TUESDAY...SFC HIGH PRES BUILDS INTO CWA AS NW FLOW ALOFT CONTS. NICE
DAY EXPECTED WITH PLENTY OF SS AND TEMPS NEAR NORMAL. PROGGED 85H
TEMPS BTWN 10-12C...I WL MENTION TEMPS NEAR 80F. ALSO...RH LVLS WL
BE LOW.

EXTENDED...MODELS CONT TO SHOW NW FLOW ALOFT ACRS OUR CWA THRU
THURS ASSOCIATED WITH MID/UPPER LVL TROF ACRS EASTERN CANADA.
WEAK SFC COLD FRNT IS PROGGED TO MOVE ACRS NORTHERN FA LATE WEDS
INTO THURS. BEST LIFT/MOISTURE AND SFC CONVERGENCE IS PROGGED TO
REMAIN NORTH OF CWA THRU THE PERIOD...THEREFORE WL KEEP FCST DRY
ATTM. FRIDAY INTO SATURDAY WEAK MID/UPPER LVL RIDGE DEVELOPS AHEAD
OF NEXT SFC COLD FRNT APPROACHING FROM GREAT LAKES REGION. WL CONT
TO MENTION CHC POPS LATE FRIDAY INTO SATURDAY ASSOCIATED WITH
SFC FRNT/5H SW ENERGY. 85H TEMPS NEAR 12C WEDS INTO THURS SUPPORT
HIGHS U70S/L80S. ON FRIDAY LLVL WAA PUSHES 85H TEMPS INTO THE MID
TEENS WHICH WL PLACES SFC TEMPS WELL INTO THE 80S TO NEAR 90. SUNDAY
LOOKS DRY ATTM...WEAK SFC HIGH PRES BUILDS BEHIND FRNT WITH TEMPS
NEAR CLIMO.

.BTV...NONE.

TABER/BELL
Hazardous weather outlook, Jun 29, 3:17 AM EST, 19 hours 33 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-291015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
417 AM EDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A COLD FRONT WILL MOVE INTO NORTHERN NEW YORK THIS AFTERNOON AND
ACROSS VERMONT TONIGHT.  AS IT DOES...IT WILL INTERACT WITH AN
INCREASINGLY UNSTABLE AIR MASS.  THIS WILL ENHANCE THE POTENTIAL FOR
THUNDERSTORMS THIS AFTERNOON THROUGH ABOUT MIDNIGHT TONIGHT.  GIVEN
THE AMOUNT OF INSTABILITY THAT WILL DEVELOP LATER TODAY AND WINDS
ALOFT STRENGTHENING BY THIS EVENING...SOME STORMS WILL BECOME MORE
ORGANIZED AND HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS.  THE
MOST OPTIMAL TIME FOR THESE STRONGER STORMS WILL BE BETWEEN 200
PM AND 1000 PM.

.DAYS TWO THROUGH SEVEN...

THE COLD FRONT DESCRIBED ABOVE WILL BE EAST OF THE REGION AND HIGH
PRESSURE WILL BUILD INTO THE NORTH COUNTRY.  THE HIGH WILL PERSIST
THROUGH AT LEAST MIDWEEK...SO NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

EVENSON

In the hours before

Local storm report, Jun 29, 6:54 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
754 PM EDT SUN JUN 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    HINESBURG                 VT   WIND DAMAGE
06/29/03   CHITTENDEN                     A FEW TREES DOWN.
                                          REPORTED BY SHELBURNE
                                          POLICE.
Special weather statement, Jun 29, 10:41 PM EST, 9 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-300400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1141 PM EDT SUN JUN 29 2003

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR ORANGE AND
WINDSOR COUNTIES IN VERMONT UNTIL 1215 AM MONDAY...
...THE SEVERE THUNDERSTORM WARNING FOR ADDISON AND RUTLAND
COUNTIES EXPIRED AT 1130 PM...

AT 1130 PM EDT...AN AREA OF SEVERE THUNDERSTORMS EXTENDED FROM
GRANVILLE TO PITTSFIELD...MOVING EAST AT 45 MPH. THESE STORMS WERE
EXITING ADDISON AND RUTLAND COUNTIES BUT MOVING ACROSS THE GREEN
MOUNTAINS INTO WINDSOR AND ORANGE COUNTIES.

LOCATIONS IN THE PATH OF THIS STORM THROUGH 1215 AM MONDAY INCLUDE
ROCHESTER...RANDOLPH AND BETHEL.

DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN ARE POSSIBLE WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.

SLW

The radar

The Burlington radar (KCXX), 75 km away, was scanning. The volume nearest the first event began at 03:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Windsor

When
June 29, 10:50 PM EST
Where
Windsor County, Rochester
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
43.883, -72.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366362.